Ohio, 2017Winter Weather in Ohio, March 17, 2017
March 17, 2017 · NWS IWX · 8 events in 8 counties and zones
A wintry mix of snow, sleet, and freezing rain with temperatures in the upper 20s to near 30 created icy roads during the morning hours of March 17th. Snowfall totals generally ranged between 1 and 3 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wintry mix of snow, sleet, and freezing rain with temperatures in the upper 20s to near 30 created icy roads during the morning hours of March 17th. Snowfall totals generally ranged between 1 and 3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 17, 7:41 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 17, 7:41 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
841 AM EDT Fri Mar 17 2017
.SYNOPSIS...
Issued at 406 AM EDT Fri Mar 17 2017
An approaching cold front will bring a mix of snow, sleet, and
freezing rain across our area early today. However, temperatures
should rise above freezing by late morning, diminishing any travel
hazards by noon. High pressure will move into the area Sunday
resulting in dry weather with near normal temperatures. Rain is
likely Monday as another cold front moves through.
&&
.UPDATE...
Issued at 840 AM EDT Fri Mar 17 2017
Forecast generally on track with no immediate changes to
headlines. Band of increased reflectivities moving across the
forecast area with a potpourri of precip types as snow, sleet and
freezing rain fight each other. This has lead to slick spots in
some areas and a quick dusting to half inch or so of
snow/sleet/freezing rain accumulations. Picked up a quick 6
tenths in about 20 minutes here at the office with huge snow
flakes. May need to adjust pops in the wake of this main band of
forcing as overall returns have been somewhat limited. Advisory
expiration of 11 am EDT appear to be fine for the moment. Still
concerned impacts could last beyond 15Z in far NE sections but
will monitor trends for now.
&&
.SHORT TERM...(Today and Tonight)
Issued at 403 AM EDT Fri Mar 17 2017
Favorable upper level support including the left exit region of
an upper level jet will move across the forecast area this
morning. Aircraft soundings indicated a shallow cold layer just
above the surface. Overnight temperatures had dropped to near 20
degrees at several locations northeast of a line from Lima to
Laporte. Although temperatures were starting to recover at 3 AM
EDT as clouds were moving in, a brief period of freezing rain and
snow is possible this morning before temperatures warm above
freezing. Given cold pavement temperatures around or just below
freezing, roads may become very slippery in less than an hour
after the precipitation starts, so will continue the winter
weather advisory for areas mainly north of highway 30. Have
adjusted the ending of the 2nd segment of the advisory back to 11
AM given pavement temperatures forecast to climb above freezing
before noon. Otherwise, little if any precipitation is expected
tonight as a weak cold front moves across the area.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 403 AM EDT Fri Mar 17 2017
Any light lingering precipitation should end by Saturday evening as
a surface high pressure ridge moves into the area. Return flow will
set up rapidly late Sunday ahead of the next system that will bring
mainly rain to the area Monday. No snow accumulation is expected
Monday. Otherwise, dry and seasonably cool weather is expected
Tuesday and Wednesday with highs mainly in the 40s as a large
Canadian high pressure area builds into the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 637 AM EDT Fri Mar 17 2017
Ewd expansion of warm advection precip continues this morning with
pockets of snow/sleet denoted in dual-pol radar data. However strong
warm nose through IL resulting in quick change over to rain with
even thunder noted on nose of upper jet streak through wrn IL. Very
brief icing potential early with near freezing sfc temps. Otherwise
continued rapid deterioration in flight conditions expected near
term as top down saturation ensues. Fropa and post frontal drying
will overspread the terminals this evening with improving met
conditions.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 11 AM EDT /10 AM CDT/ this morning
for INZ003>009-012-014-016>018.
MI...Winter Weather Advisory until 11 AM EDT this morning for
MIZ077>081.
OH...Winter Weather Advisory until 11 AM EDT this morning for OHZ001-
002-004-005-015-016-024-025.
LM...NONE.
&&
UPDATE...Fisher
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 17, 4:49 AM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
549 AM EDT Fri Mar 17 2017
INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-024-
025-181000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
549 AM EDT Fri Mar 17 2017 /449 AM CDT Fri Mar 17 2017/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Today and Tonight
A winter weather advisory is in effect for a mixture of snow, sleet
and freezing rain this morning. For the latest information, see the
winter weather product from our office.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, reports of snow or
ice accumulations, as well as road conditions will be appreciated.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ013-015-020-022>027-032>034-181000-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-
549 AM EDT Fri Mar 17 2017 /449 AM CDT Fri Mar 17 2017/
This hazardous weather outlook is for portions of northern Indiana.
.DAY ONE...Today and Tonight
A light wintry mix may cause a brief period of travel issues this
morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, reports of snow or
ice accumulations, as well as road conditions will be appreciated.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-181000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
549 AM EDT Fri Mar 17 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Today and Tonight
Conditions hazardous to small craft are possible later today and
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Conditions hazardous to small craft are possible Saturday into
Saturday evening.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Special weather statement, Mar 17, 3:50 AM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 AM EDT Fri Mar 17 2017
INZ013-015-020-022>027-032>034-171200-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-
Including the cities of Winamac, Francesville, Medaryville,
Rochester, Akron, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, and Dunkirk
450 AM EDT Fri Mar 17 2017 /350 AM CDT Fri Mar 17 2017/
...A light wintry mix this morning...
A wintry mix of snow, sleet and a brief period of freezing rain
can be expected early this morning over areas south of Highway 30
in Indiana. Temperatures will rise above freezing from west to
east by 10 AM EDT including areas from Monticello to Portland. If
you are traveling this morning, watch out for icy spots. Slow
down an allow extra time to reach your destination.
Local storm report, Mar 17, 7:08 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
808 AM EDT FRI MAR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM SLEET SODUS 42.04N 86.37W
03/17/2017 E0.1 INCH BERRIEN MI TRAINED SPOTTER
MIXTURE OF MAINLY SLEET AND FREEZING RAIN.
EIGHTH INCH OR SO OF ICE/SLEET ACCUMULATION
ON SURFACES. ROADS SLICK IN SPOTS.
&&
LWFLocal storm report, Mar 17, 7:37 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 AM EDT FRI MAR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW 2 N NORTH WEBSTER 41.36N 85.70W
03/17/2017 M0.6 INCH KOSCIUSKO IN OFFICIAL NWS OBS
QUICK 6 TENTHS OF AN INCH OF SNOW IN LESS
THAN A HALF HOUR AT THE NWS NORTHERN INDIANA
OFFICE.
&&
LWFLocal storm report, Mar 17, 8:16 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 AM EDT FRI MAR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM SNOW LEESBURG 41.33N 85.85W
03/17/2017 E0.8 INCH KOSCIUSKO IN PUBLIC
ROUGHLY THREE QUARTERS OF AN INCH OF SNOW
AND SLEET. MINIMAL FREEZING RAIN GLAZING. .
&&
LWFLocal storm report, Mar 17, 8:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 AM EDT FRI MAR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM SNOW CONSTANTINE 41.84N 85.66W
03/17/2017 M1.0 INCH ST. JOSEPH MI TRAINED SPOTTER
0.10 WATER EQUIVALENT .
&&
GHWinter Weather, Allen
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Allen forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county were generally around an inch or two, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
Winter Weather, Van Wert
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county were generally around an inch or two, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
Winter Weather, Paulding
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Paulding forecast zone
- Reported by
- Public
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county were generally around an inch or two, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
Winter Weather, Putnam
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county generally ranged between 2 and 3 inches, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
Winter Weather, Henry
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Henry forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county generally ranged between 2 and 3 inches, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
Winter Weather, Defiance
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Defiance forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county generally ranged between 2 and 3 inches, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
Winter Weather, Williams
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Williams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county generally ranged between 2 and 3 inches, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
Winter Weather, Fulton
- When
- March 17, 9:00 AM EST to 1:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet, and freezing rain accompanied a warm front during the morning and early afternoon hours of March 17th. Snow accumulations across the county generally ranged between 2 and 3 inches, with light ice accretions also reported. This created slick roads with several accidents reported across the region.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, March 17, 20173 deaths · 12 events
- Dense Fog in Kentucky, March 17 to 18, 201722 events
- Heavy Rain in Montana, March 17 to 19, 2017$25,000 · 2 events
- Dense Fog in Indiana, March 17 to 18, 20176 events
- Flooding in Idaho, March 17 to 31, 2017$2,000 · 2 events
- Hail in Illinois, March 17, 20171 in hail · 1 event
- Flood in Oregon, March 17 to 27, 20171 event
- Winter Weather in West Virginia, March 17, 20171 event
- Winter Weather in Virginia, March 17, 20171 event
- Hail in Arkansas, March 17, 2017$1,000 · 1.75 in hail · 1 event
- Hail in Missouri, March 17, 2017$1,000 · 1 in hail · 1 event
- High Wind in Washington, March 17 to 18, 201754 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675678, 675680, 675686, 675688, 675691, 675692, 675694, 675696.